Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 56, NWS Midland/Odessa, TX

December 22, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 22, 2020, 1:45 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 22, 2020, 3:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 1:45 PM CST (19:45 UTC)
In effect from
Dec 22, 2020, 3:00 PM CST
Expired
Dec 23, 2020, 1:16 AM CST
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3105 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS74 KMAF 221945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
145 PM CST Tue Dec 22 2020

NMZ027-TXZ270-231300-
/O.NEW.KMAF.HW.W.0056.201222T2100Z-201223T1400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
1245 PM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
334 
WWUS74 KMAF 222120
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
320 PM CST Tue Dec 22 2020

NMZ027-TXZ270-231100-
/O.CON.KMAF.HW.W.0056.000000T0000Z-201223T1400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
220 PM MST Tue Dec 22 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...Until 7 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft. Winds will be particularly
  hazardous at higher elevations where the strongest winds are
  likely to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers outdoors should exercise caution in this area,
as winds could cause tree damage. Use caution if you must drive. 
Aircraft exercise caution flying in this area. Monitor the latest 
forecasts and warnings for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
197 
WWUS74 KMAF 230716
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
116 AM CST Wed Dec 23 2020

NMZ027-TXZ270-230830-
/O.CAN.KMAF.HW.W.0056.000000T0000Z-201223T1400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
1216 AM MST Wed Dec 23 2020

...HIGH WIND WARNING IS CANCELLED...

High winds have decreased in the Guadalupe Mountains.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 22, 11:19 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 22, 11:19 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1119 AM CST Tue Dec 22 2020

.DISCUSSION...

Please see the 18z aviation discussion below.

&&

.AVIATION...
Prevailing VFR next 24 hrs. Highlights of period are increasing
WSW winds areawide this afternoon ahead of next trough. Winds will
remain elevated overnight at KMAF and eventually at KFST when LLJ
strengthens ahead of gradient pattern associated with trough.
Pre-frontal wind shift at northern terminals b/w 13-15z with cold
front at very end of period. Further TAF issuance will highlight
front with successive updates.

&&

PREV DISCUSSION... /issued 308 AM CST Tue Dec 22 2020/

DISCUSSION...
Upper ridge axis moves over TX today as upper trough over ID and NV
swings east reaching the Northern Rockies later in the day.  The
center of this trough will move onto the plains Wednesday and then
into the Great Lakes region as the backside of the trough swings
down across NM and TX.  As this trough passes by high pressure will
once again build in from the west Thursday.  A southern stream
trough will move over CA late Thursday and into NM by late Friday
and into W TX early Saturday.  After that high pressure returns.

Temperatures will be warmer today with highs into the 70s as a SW
wind and abundant sunshine combine.  A cold front will blow through
the area Wednesday knocking highs back down to around normal.
Thursday morning will be the coldest of the week with lows in the
teens and 20s.  Will have very dry air in place Thursday with dewpts
down into the single digits.  Temperatures begin to recover Friday
and remain warm through the weekend.

Could briefly get near high wind conditions today at GDP with SW
flow... have raised speeds... and again Wednesday night as the front
pushes through.  However both times look to stay below warning
criteria so no watches/warnings planned.  Kept the forecast dry so
there will be no winter wx travel concerns across the region.

FIRE WEATHER...
Temperatures will be around 10 degrees above normal today. Low
relative humidity values of 15 percent or less will be across much
of West Texas and Southeast New Mexico today. Strong southwest winds
are expected today across the Guadalupe Mountains. RFTI values up to
6 are also expected today in the Guadalupe Mountains. This will
result in near critical fire weather conditions today in the
Guadalupe Mountains so will issue a Fire Danger Statement for this
area. ERC values are below the 70th percentile across this area
which will hinder fire weather conditions somewhat. Improving
conditions are expected on Wednesday with the passage of a cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     41  55  23  56 /   0   0   0   0
Carlsbad                       38  60  18  55 /   0   0   0   0
Dryden                         43  73  29  59 /   0   0   0   0
Fort Stockton                  44  64  26  57 /   0   0   0   0
Guadalupe Pass                 39  54  24  49 /   0   0   0   0
Hobbs                          35  53  19  53 /   0   0   0   0
Marfa                          32  62  14  54 /   0   0   0   0
Midland Intl Airport           41  56  23  55 /   0   0   0   0
Odessa                         41  57  23  55 /   0   0   0   0
Wink                           36  61  20  56 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/87
Hazardous weather outlook, Dec 22, 1:17 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
117 PM CST Tue Dec 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
117 PM CST Tue Dec 22 2020 /1217 PM MST Tue Dec 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

High Wind Warning is in effect late this afternoon through the
overnight hours in the higher elevations of the Guadalupe mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.